Oklahoma, 2023Heat in Oklahoma, July 17 to 20, 2023
July 17 to 20, 2023 · NWS OUN · 52 events in 33 counties and zones
Heat and humidity combined to yield 105 110-degree heat indices across portions of the area during the afternoon/evening of the 17th through 20th.
Every event with a place to put it; 52 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 52
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heat and humidity combined to yield 105 110-degree heat indices across portions of the area during the afternoon/evening of the 17th through 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 17, 2:57 AM CST, 8 hours 3 minutes earlier.
Area forecast discussion, Jul 17, 2:57 AM CST, 8 hours 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
357 AM CDT Mon Jul 17 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 332 AM CDT Mon Jul 17 2023
Some convection developing in south central Nebraska may be the
source of what some models believe will be some storms that brush
the northeastern corner of our forecast area later this morning.
We will include some low POPs this morning in the Ponca City-
Stillwater corridor, although the higher potential looks to be
farther northeast. Otherwise the mid-level ridge begins building
into the area with associated warming temperatures. Will expand
the Heat Advisory north with the forecast heat index values today.
Lingering clouds with whatever convection approaches the area
later today may keep Kay County slightly lower with the
temperatures and heat index values. Western portions of the area
will likely not meet the higher Heat Advisory criteria that are in
place there.
&&
.LONG TERM...
(Tuesday through Sunday)
Issued at 332 AM CDT Mon Jul 17 2023
The ridge continues to build into the area on Tuesday with higher
temperatures expected. Dewpoints (and therefore relative humidity
and heat index values) are more in question tomorrow as recent
rainfall will likely contribute to significant evapotranspiration,
but will be offset by veering low-level winds enough low-level
dry air in forecast soundings that surface moisture could mix out
fairly well too. Given the recent trends, it seems like
forecasting higher dewpoints tomorrow that models would suggest
seems reasonable. The depth of this moisture may not be deep, but
would still be enough to affect RH and human comfort. The heat
advisory has been expanded into Tuesday and will also include Kay
County. Heat continues into Wednesday before a cold front moves
into northern Oklahoma on Wednesday night/Thursday morning. This
will bring some potential for storms as well as cooler
temperatures into the north. However, it likely will not make it
too far south, so the heat will persist in southern Oklahoma and
north Texas. A stronger wave is advertised for Thursday
night/Friday morning with higher storm chances and a bigger push
of the cold front south. The mid-level ridge shifts back primarily
to the Southwest and Intermountain West late week keeping the area
under northwesterly flow aloft, perhaps bringing back the
potential of thunderstorm complexes moving off the higher terrain
toward the area each night.
&&
.AVIATION...
(06Z TAFS)
Issued at 355 AM CDT Mon Jul 17 2023
VFR conditions will persist through the TAF period. A few showers
and thunderstorms could move into north central Oklahoma, but
confidence in affecting KPNC or KSWO is low at this time. Winds
will pick up out of the south today, and may become gusty at
times. Mid and high level clouds are expected across much of the
area today.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 97 76 102 78 / 10 0 0 0
Hobart OK 101 75 105 76 / 0 0 0 0
Wichita Falls TX 105 78 109 80 / 0 0 0 0
Gage OK 100 75 104 74 / 0 0 0 0
Ponca City OK 93 74 102 75 / 20 10 0 0
Durant OK 97 76 102 79 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT Tuesday for OKZ007-012-
013-018>020-024>032-039>048-050>052.
Heat Advisory from noon to 8 PM CDT Tuesday for OKZ008.
TX...Heat Advisory from noon today to 8 PM CDT Tuesday for TXZ086-089-
090.
&&
SHORT TERM...26
LONG TERM....26
AVIATION...13Hazardous weather outlook, Jul 17, 2:52 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
352 AM CDT Mon Jul 17 2023
OKZ004>048-050>052-TXZ083>090-180900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
352 AM CDT Mon Jul 17 2023
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Tonight...
.Heat...
High temperatures will reach 95 to 107 today with heat index
values between 100 and 110 this afternoon.
.Thunderstorms...
There is a slight chance of thunderstorms moving into north
central Oklahoma this morning. If storms do move in, there is some
potential for strong winds with the storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
.Heat...
Hot temperatures are expected again Tuesday and Wednesday
throughout the area, and into Thursday across north Texas and
southern Oklahoma.
.Thunderstorms...
There is a chance of storms across northern Oklahoma Wednesday
night, and Thursday night into Friday with storms possible through
most of the area on Saturday.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 17, 10:37 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Norman OK
1137 AM CDT Mon Jul 17 2023
OKZ008-171700-
Kay OK-
1137 AM CDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of northeastern Kay
County through NOON CDT...
At 1135 AM CDT, Doppler radar was tracking a severe thunderstorm 4
miles south of Burden, moving south-southwest at 30 mph.
IMPACT...Severe thunderstorm warnings may be issued for portions Kay
county before noon. Damaging hail and winds would be the
primary concern.
Locations impacted include...
Kaw City, Hardy, and Kaw Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Kaw Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
3675 9682 3674 9683 3675 9687 3675 9689
3673 9691 3669 9693 3670 9699 3700 9692
3700 9675
TIME...MOT...LOC 1632Z 003DEG 26KT 3725 9675
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
11Heat, Alfalfa
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Alfalfa forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Heat, Atoka
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Atoka forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
Heat, Cotton
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Cotton forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.290, -98.372 (the zone’s center; the record gives no point)
Heat, Custer
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Custer forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.639, -99.001 (the zone’s center; the record gives no point)
Heat, Hughes
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Hughes forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.048, -96.250 (the zone’s center; the record gives no point)
Heat, Jackson
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.588, -99.415 (the zone’s center; the record gives no point)
Heat, Johnston
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Johnston forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.317, -96.661 (the zone’s center; the record gives no point)
Heat, Lincoln
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.703, -96.881 (the zone’s center; the record gives no point)
Heat, Major
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Major forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.312, -98.536 (the zone’s center; the record gives no point)
Heat, Murray
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.482, -97.068 (the zone’s center; the record gives no point)
Heat, Noble
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Noble forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.389, -97.230 (the zone’s center; the record gives no point)
Heat, Pontotoc
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Pontotoc forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.728, -96.684 (the zone’s center; the record gives no point)
Heat, Pottawatomie
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.207, -96.948 (the zone’s center; the record gives no point)
Heat, Seminole
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Seminole forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.168, -96.615 (the zone’s center; the record gives no point)
Heat, Tillman
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Tillman forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.373, -98.924 (the zone’s center; the record gives no point)
Heat, Washita
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Washita forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.290, -98.992 (the zone’s center; the record gives no point)
Heat, Woods
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Woods forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
Heat, Woodward
- When
- July 17, 11:00 AM CST to 7:00 PM CST
- Where
- Woodward forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
Heat, Canadian
- When
- July 18, 11:00 AM CST to 7:00 PM CST
- Where
- Canadian forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.542, -97.982 (the zone’s center; the record gives no point)
Heat, Cleveland
- When
- July 18, 11:00 AM CST to 7:00 PM CST
- Where
- Cleveland forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.203, -97.326 (the zone’s center; the record gives no point)
Heat, Garfield
- When
- July 18, 11:00 AM CST to 7:00 PM CST
- Where
- Garfield forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.379, -97.783 (the zone’s center; the record gives no point)
Heat, Grant
- When
- July 18, 11:00 AM CST to 7:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Heat, Jefferson
- When
- July 18, 11:00 AM CST to 7:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.111, -97.836 (the zone’s center; the record gives no point)
Heat, Kay
- When
- July 18, 11:00 AM CST to 7:00 PM CST
- Where
- Kay forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
Heat, Kingfisher
- When
- July 18, 11:00 AM CST to 7:00 PM CST
- Where
- Kingfisher forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.945, -97.942 (the zone’s center; the record gives no point)
Heat, Logan
- When
- July 18, 11:00 AM CST to 7:00 PM CST
- Where
- Logan forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.919, -97.443 (the zone’s center; the record gives no point)
Heat, Noble
- When
- July 18, 11:00 AM CST to 7:00 PM CST
- Where
- Noble forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.389, -97.230 (the zone’s center; the record gives no point)
Heat, Oklahoma
- When
- July 18, 11:00 AM CST to 7:00 PM CST
- Where
- Oklahoma forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
Heat, Tillman
- When
- July 18, 11:00 AM CST to 7:00 PM CST
- Where
- Tillman forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.373, -98.924 (the zone’s center; the record gives no point)
Heat, Canadian
- When
- July 19, 11:00 AM CST to 7:00 PM CST
- Where
- Canadian forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.542, -97.982 (the zone’s center; the record gives no point)
Heat, Cleveland
- When
- July 19, 11:00 AM CST to 7:00 PM CST
- Where
- Cleveland forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.203, -97.326 (the zone’s center; the record gives no point)
Heat, Garfield
- When
- July 19, 11:00 AM CST to 7:00 PM CST
- Where
- Garfield forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.379, -97.783 (the zone’s center; the record gives no point)
Heat, Grant
- When
- July 19, 11:00 AM CST to 7:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Heat, Kingfisher
- When
- July 19, 11:00 AM CST to 7:00 PM CST
- Where
- Kingfisher forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.945, -97.942 (the zone’s center; the record gives no point)
Heat, Logan
- When
- July 19, 11:00 AM CST to 7:00 PM CST
- Where
- Logan forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.919, -97.443 (the zone’s center; the record gives no point)
Heat, Noble
- When
- July 19, 11:00 AM CST to 7:00 PM CST
- Where
- Noble forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.389, -97.230 (the zone’s center; the record gives no point)
Heat, Oklahoma
- When
- July 19, 11:00 AM CST to 7:00 PM CST
- Where
- Oklahoma forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
Heat, Payne
- When
- July 19, 11:00 AM CST to 7:00 PM CST
- Where
- Payne forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.077, -96.976 (the zone’s center; the record gives no point)
Heat, Pottawatomie
- When
- July 19, 11:00 AM CST to 7:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.207, -96.948 (the zone’s center; the record gives no point)
Heat, Garvin
- When
- July 20, 11:00 AM CST to 7:00 PM CST
- Where
- Garvin forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.705, -97.309 (the zone’s center; the record gives no point)
Heat, Grady
- When
- July 20, 11:00 AM CST to 7:00 PM CST
- Where
- Grady forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.017, -97.884 (the zone’s center; the record gives no point)
Heat, Grant
- When
- July 20, 11:00 AM CST to 7:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Heat, Harmon
- When
- July 20, 11:00 AM CST to 7:00 PM CST
- Where
- Harmon forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.744, -99.846 (the zone’s center; the record gives no point)
Heat, Hughes
- When
- July 20, 11:00 AM CST to 7:00 PM CST
- Where
- Hughes forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.048, -96.250 (the zone’s center; the record gives no point)
Heat, Jefferson
- When
- July 20, 11:00 AM CST to 7:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.111, -97.836 (the zone’s center; the record gives no point)
Heat, Kay
- When
- July 20, 11:00 AM CST to 7:00 PM CST
- Where
- Kay forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
Heat, Kingfisher
- When
- July 20, 11:00 AM CST to 7:00 PM CST
- Where
- Kingfisher forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.945, -97.942 (the zone’s center; the record gives no point)
Heat, Logan
- When
- July 20, 11:00 AM CST to 7:00 PM CST
- Where
- Logan forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.919, -97.443 (the zone’s center; the record gives no point)
Heat, McClain
- When
- July 20, 11:00 AM CST to 7:00 PM CST
- Where
- McClain forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.009, -97.444 (the zone’s center; the record gives no point)
Heat, Payne
- When
- July 20, 11:00 AM CST to 7:00 PM CST
- Where
- Payne forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.077, -96.976 (the zone’s center; the record gives no point)
Heat, Seminole
- When
- July 20, 11:00 AM CST to 7:00 PM CST
- Where
- Seminole forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.168, -96.615 (the zone’s center; the record gives no point)
Heat, Stephens
- When
- July 20, 11:00 AM CST to 7:00 PM CST
- Where
- Stephens forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.486, -97.851 (the zone’s center; the record gives no point)
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 17 to 20, 20232 deaths · 17 injured · 28 events
- Flash Flooding and Hail in Utah, July 17 to 19, 20231 death · $57,000 · 1.5 in hail · 34 events
- Hail and Damaging Winds in Missouri, July 17, 2023$3.1 million · 3 in hail · 57 events
- Hail and Damaging Winds in Indiana, July 17, 2023$903,000 · 2 in hail · 26 events
- Flash Flood and Dust Storm in Arizona, July 17, 2023$326,000 · 1 in hail · 9 events
- Flash Flood and Damaging Winds in Nevada, July 17 to 18, 2023$255,000 · 56 kt wind · 4 events
- Wildfire in Washington, July 17 to 21, 2023$200,000 · 1 event
- Excessive Heat in Oklahoma, July 17 to 20, 202363 events
- Tornado and Flash Flooding in Colorado, July 17 to 21, 2023EF1 · 35 events
- Hail and Damaging Winds in Ohio, July 17, 2023$61,000 · 1 in hail · 17 events
- Tornado and Damaging Wind in Arizona, July 17, 2023$100,000 · EF0 · 2 events
- Lightning Strike in Georgia, July 17, 2023$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110669, 1110670, 1110671, 1110672, 1110673, 1110674, 1110675, 1110676, 1110677, 1110678, 1110679, 1110680, 1110681, 1110682, 1110683, 1110684, 1110685, 1110686, 1110688, 1110689, 1110690, 1110691, 1110692, 1110693, 1110694, 1110695, 1110696, 1110697, 1110698, 1110745, 1110746, 1110747, 1110748, 1110749, 1110750, 1110751, 1110752, 1110753, 1110754, 1110757, and more.